What is Amiodarone Toxicity
Amiodarone is a widely used medication for cardiac problems. If a patient takes in too much of this medication, it may lead to the appearance of overdose symptoms [1, 2].
What is Amiodarone?
Amiodarone is a medication that is given to patients with life-threatening arrhythmia such as ventricular fibrillation or ventricular tachycardia. This drug can cause serious side effects on the liver, lungs, heart and thyroid so patients who take this medication are closely monitored.
It is not given to patients who has a hypersensitive reaction to this drug or iodine. Women who take this medication are advised to go on birth control while in therapy because this drug may cause abnormal heartbeats or thyroid problems to the baby when they are born. Some of the side effects of amiodarone are related to an increased amount of iodine in the body.
This is because the amount of iodine contained in a single dose of amiodarone is about 100 times greater than the normal body requirement. Side effects that may be associated with amiodarone are lightheadedness, overactive or underactive thyroid, liver problems, worsening arrhythmia, chest pain, blurring of vision and hemoptysis or coughing up blood [1, 2, 3].
How much is Amiodarone Toxicity?
The dose of amiodarone given to patients depend on the condition of the patient. Patients may receive a huge dose upon the initiation of treatment but this will be decreased during the maintenance phase. Someone who is diagnosed with arrhythmia may be given a maintenance dose of 400mg of oral amiodarone. This is considered to be the upper limit of therapeutic dose of amiodarone.
Those who receive doses greater than this are more prone to the toxicity amiodarone. This drug is primary cleared through the liver and any hepatic disorder also increases the risk for toxicity. If the liver is unable to clear the drug, it may accumulate in the body and the person may overdose despite taking the recommended dose of the drug [2, 3].
What are Amiodarone Toxicity symptoms?
The most serious amiodarone toxicity symptom is the condition known as Amiodarone-induced Pulmonary Toxicity (APT). This condition may manifest as solitary pulmonary masses, respiratory distress or as pneumonia interstitial disease. The increased amount of iodine in the body leads to the development of hypothyroidism. Other side effects that may be present include: diarrhea, vomiting, nausea, anorexia and bradycardia [1, 2, 3, 4, 5].
When a patient manifests signs and symptoms of Amiodarone toxicity, they should be brought to the emergency department immediately. The prognosis of this condition depend on how soon medical intervention is initiated. This means that the sooner the patient receives medical attention, the better are their chances of survival are.
The intake of amiodarone should not be stopped abruptly because it may cause arrhythmia which can lead to cardiac arrest. The dosage of the drug must be decreased gradually before it can be stopped. The Electrocardiogram (ECG) of the patient must be monitored while the medication is being tapered down. Other side effects that had manifested will be managed through the use of other medications.
APT can be managed with the administration of corticosteroids while the dosage of amiodarone is decreased. The hypothyroidism will be addressed through the administration of levothyroxine. It should be known that the half-life of Amiodarone is between 14-59 days so the symptoms may still be present a few weeks even after the drug has stopped [1, 2, 3, 4, 5, 6].
All patients who are prescribed with Amiodarone must be monitored regularly. Part of this monitoring are the performance of several laboratory tests such as ECG, liver, thyroid and pulmonary function tests. This will not only provide the baseline findings but will also monitor the response of the patient to the drug therapy. Any adverse effect felt while taking the drug should be referred immediately to the physician in order to avoid complications .
An overdose in Amiodarone is dangerous and can cause several problems. If you know more about this condition, you can post it in the comment section below.
- Drugs.com. (2016, May 16). Amiodarone. Retrieved from Drugs.com: https://www.drugs.com/amiodarone.html
- Wolkove, N., & Baltzan, M. (2009). Amiodarone pulmonary toxicity. Canadian Respiratory Journal, 43-48.
- Merino, J. L., & Perez de Isla, L. (2011). Treatment with Amiodarone: How to Avoid Complications. E-Journal of Cardiology Practice.
- Dusman, R. E., Stanton, M. S., Miles, W. M., Klein, L. S., Zipes, D. P., Fineberg, N. S., & Heger, J. J. (1990). Clinical Features of Amiodarone-Induced Pulmonary Toxicity. American Heart Association Journal, 51-59.
- L, G. H., Graham, E. L., Werner, J. A., Sears, G. K., Gross, B. W., Gorham J P, K. P., & Trobaugh, G. B. (1983). Toxic and therapeutic effects of amiodarone in the treatment of cardiac arrhythmias. Journal of the American College of Cardiology, 1114-1128.
- New Zealand Medicines and Medical Devices Safety Authority. (2013, December 11). Amiodarone Pulmonary Toxicity – Early Recognition is Vital. Retrieved from New Zealand Medicines and Medical Devices Safety Authority: http://www.medsafe.govt.nz/profs/PUArticles/December2013Amiodarone.htm
- Iodine Overdose
- Digitalis Toxicity
- Digoxin Toxicity
- Theophylline Toxicity
- Antihistamine Overdose – Amount, Symptoms, Treatment
- Methotrexate Toxicity
- Tacrolimus Toxicity
- Coumadin Toxicity
- Biotin overdose – Symptoms, Signs, Amount, Treatment
- Glyphosate Toxicity